Jan 2, 2008
Sorry but our small town's new traveling overloaded only HIV doc (here 3hrs a week) is only pushing Sustiva. Female now age 50, positive 10 years, full blown at start (off scale VL, CD4-50). Original 3x3 Viracept/Videx/Zerit worked great for over 8 years with no VL & CD4s reaching 350. Always 3mo on/1 off interruptions with no problems. Did fail year 2 when switch to 5x2 old Viracept, so used Hydroxy boost 2 years. Quit Hydroxy (after platelet prob) and back to 3x3 Viracept fixed all.
Over 1yr ago changed to 2x2 625mg Viracept and Zerit to Viread for really obvious fat wasting and stopped interruptions. I take Viread and Videx EC 10 hours apart. Worked for a short, but since spring all tests show growing VL (10,000 last) but CD4s holding. Unknown percentages? 3yr ago assay showed likely Viracept resistance but still worked? This summer assay showed Viracept and AZT (never took) resistance, ok on rest. All docs (5 to date as they quit area) said new Viracept 2x2 vs old 3x3 same effect but not my experience??
I read AZT resistance can add to possible Viread/Videx fail. Hope 10hr dose spread helps. I really fear Sustiva neuro problems. Prefer my meds as zero side effects always! Questions- 1) could Viread/Videx be failing altho not showing resistance? 2) Has restarting old 3x3 Viracept again worked for some (females?) 3) So try again 3x3 Viracept (prefered), or change only PI, or all? ideas?
Other meds scary and tops seem picked for adherance over side effects? I have no other problems (except wasting) or meds, dont drink or party, and can adhere. 5'6", 115lbs. I fear new med reactions as lack of care here with slow tests could be dangerous. Praises for this site's info for us out here alone.
Response from Dr. Young
Thanks for your post. What state do you live in?
Sounds like you and your doctor could use some assistance. I have several areas of concern.
First off, I'd want to confirm your viral load test that suggests treatment failure, with a viral load of 10,000.
If confirmed, then resistance testing should be done. I'm concerned that you were placed back on nelfinavir (Viracept), despite testing that demonstrated resistance. If this is truly the case, it makes absolutely no sense to me that you should be put on the same failing drug at this point. It is the nelfinavir resistance that is likely driving the treatment failure-- sufficient enough (for now) to see the viral load without measured resistance to tenofovir or Videx.
I'd also caution the use of tenofovir (Viread) with ddI (Videx) unless the dose of the later was appropriately down adjusted to 250 mg once-daily. This is because of drug interactions between the two medications. In general, we no longer use this combination since the advent of newer and potent options.
At this point, if resistance is confirmed, it is the resistance tests that direct future treatment options. For the vast majority of patients, the use of unboosted PIs is no longer recommended, especially in light of drug resistance. I'd favor the use of ritonavir-boosted PIs, such as darunavir (Prezista) in this setting. Prezista has been shown to be superior to the previous standard, lopinavir/ritonavir (Kaletra) and would therefore make the most sense. Tolerability has been excellent, both in clinical trials and in our patient group- enough so that several patients have started first-time treatment with ritonavir-darunavir regimens.
What other drugs to use depends a lot on what the remaining nucleoside options are. Alternatively, we've avoided the entire issue of archived (undetected) drug resistance (a real issue in your case) and switched drug classes to either maraviroc (Selzentry) or raltegravir (Isentress). Such combinations have remarkable tolerability and potency in patients who harbor multidrug-resistant virus.
There's no reason why you should have to risk your health with less potent or more toxic drug regimens. Newer regimens can be more potent and very well tolerated.
Lastly, if you or your doctors are having difficulty deciding on what to do next, please don't hesitate to contact me here at the forum or via email.
Best of health to you in the new year, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Glands After French Kissing Worried I Have HIV
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
- Does Nuvaring Cause Vaginal Irritation?
- Venereal Disease That Cause Numbness
- What Std Would Cause Lower Back Pain?
- Are Hiv Antibodies Always Detectable?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.